Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

June 21, 2021Centre County, Pennsylvania

NWS State College, PA issued this special weather statement at Jun 21, 2021, 4:24 PM EDT for Centre County, Pennsylvania. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2021, 4:24 PM EDT (20:24 UTC)
Expired
Jun 21, 2021, 4:45 PM EDT
In force
21 min
Issued by
NWS State College, PA

County Centre County, PA

The radar

The State College radar (KCCX), 7 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:38 PM EDTTSTM WND DMG1 Ne Milesburg, PAMULTIPLE TREES DOWN AT 606 OLD CURTAIN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 931 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
931 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS81 KCTP 212024
SPSCTP

Special Weather Statement
National Weather Service State College PA
424 PM EDT Mon Jun 21 2021
 
PAZ018-019-212045-
Northern Centre PA-Southern Centre PA-
424 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
SOUTHERN CENTRE COUNTIES UNTIL 445 PM EDT...

At 424 PM EDT, Doppler radar indicated a strong thunderstorm over
Julian, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bellefonte, Park Forest Village, Stormstown, Milesburg, Snow Shoe,
Clarence, Julian, Black Moshannon State Park, Unionville and
University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 7798 4085 7811 4107 7792 4096 7767
TIME...MOT...LOC 2024Z 220DEG 37KT 4087 7798 

$$

Banghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:13 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 21, 2:13 PM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
213 PM EDT Mon Jun 21 2021

.SYNOPSIS...
Hot and humid conditions for the first full day of summer 2021
will help to fuel a few rounds of gusty, and in some cases,
severe thunderstorms this afternoon and evening. Showers will
continue tonight and exit the southeast part of the area later
Tuesday. Temperatures will trend cooler through midweek before
moderating into the weekend. The precipitation pattern should
stay rain- free through late week with an increasing chance of
showers over the weekend and into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
145 PM/1845Z:

Visible satellite imagery overlaid with several convective
parameter shows the atmos still capped by +8C mid level air
across much of Central PA and the Susq Valley, while a few deg C
of cooling along with increasing deep-layer shear and llvl
theta-e convergence was helping to consolidate 2 distinct lines
of strong to severe TSRA across NE Ohio/NW PA and nrn WVA.

Further intensification and merging of these lines of TSRA are
expected across the Eastern half of the CWA late this afternoon
and evening, with several discrete supercells expected within
the region of stronger llvl shear and more broadly- looped
hodographs across northern PA through 22Z highly conducive for a
widespread severe weather outbreak this afternoon/early this
evening.

Previous disc...

Broad warm sector over all of PA (to the SE of a potent, early
summer 990 mb sfc low just north of Georgian Bay) with juicy
dewpoints in the mid 60s to low 70s was leading to hefty sfc-
based capes of 2000-3000 j/kg over all but the far NW zones late
this morning. Nearly full sun and several more deg F of heating
will contribute another 500+ j/kg of CAPE.

SPC upgraded practically the entire CWA to an enhanced risk
with their midday update is prudent considering strong, deep-
layer shear of 35-40 kts of effective bulk shear and a growing
area of DCAPE in excess of 1000 J/KG across the Central Mtns and
Susq Valley.

A 2-3 hour period of strong to severe multicell/transient
supercell storms will grow rapidly upscale into a extensive
linear MCS over Central PA and the Susq Valley for the late
afternoon and evening hours with another bkn line of strong to
locally severe TSRA moving through the NW Mtns early this
evening along and just ahead of a cold front.

Heat+Humidity peaks this afternoon with max temperatures in the
mid 80s to low 90s and max heat index (HX) values forecast to
approach 100F in the mid and lower Susquehanna Valley. Forecast
max temperatures are a solid 5-10+ degrees above daily climo and
within a shouting distance of near-record territory.

Convection should weaken and decrease in coverage btwn 00-06Z due
to the loss of heating and increasing CINH. Hires models show a
relatively lull in precip around 06Z before showers ramp back up
across the southeast half of the CWA through Tuesday morning.

Minimum temperatures will have the most spread in recent nights
thanks to the cold front bisecting the area with lows ranging
from the upper 40s in the NW mtns to upper 60s in the far
southeast zones.

&&

.SHORT TERM /TUESDAY/...
Showers will be across the southeast zones early Tuesday as
secondary front traverses the region. Rain should exit this area
by late in the day around 22-23Z based on the latest 06Z HRRR.
Temps will trend much cooler on Tuesday with 24hrMaxT deltas of
-20 to -25F lower vs. Monday.

Abnormally dry (below normal PWAT) airmass accompanying area of
high pressure will lead to relatively cool (refreshing to for
some) nights Tue & Wed with lows in the 40s and 50s. Some of the
usually colder spots in the northern tier may drop into the
upper 30s Tue night similar to 6/17. Rain-free conditions extend
trough midweek with temps going bullish trend starting a series
of higher lows and higher highs Wed/Wed night.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
The high will move to the east later in the week with warmer,
more humid air moving in from the south and east.

A cold front will approach from the west next weekend, but there
is still a great deal of uncertainty with the timing of that
front and precipitation it will bring. GFS and ECMWF have been
trending toward a slower solution on the movement of the front
and perhaps even the front stalling over PA next weekend into
early next week. This would result in an unsettled period with
multiple rain chances for central PA through the middle of the
week.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
VFR expected for the next few hours western half of PA, and
through the late afternoon across the Susq Valley and points
east.

Widespread coverage of showers/tstms is expected this afternoon
with activity spreading from the NW across the CWA. These
storms will bring potential for locally strong wind gusts and
torrential rainfall as they impact the area through the
afternoon hours. Peak areal extent of TSRA expected between 18z-
00z.

A cold front will move through the CWA behind the convection
with winds turning more nwrly after 00z. This frontal passage
will likely be accompanied by a period of MVFR cigs, mainly
across the west.

Outlook...

Monday-Tuesday...more widespread showers/storms possible
areawide.

Wednesday-Friday...widespread VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Guseman/Travis
AVIATION...Lambert/Colbert/Wagner
Hazardous weather outlook, Jun 21, 2:29 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
229 PM EDT Mon Jun 21 2021

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-221830-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-017-024-033-221830-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-
229 PM EDT Mon Jun 21 2021

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Jun 21, 4:15 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service State College PA
415 PM EDT Mon Jun 21 2021

PAZ006-011-012-037-212100-
Potter PA-Northern Clinton PA-Cameron PA-Tioga PA-
415 PM EDT Mon Jun 21 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
CLINTON...CAMERON...AND TIOGA COUNTIES UNTIL 500 PM EDT...

At 415 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Harrison Valley to near Emporium. Movement
was east at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Cameron, Wharton, Coudersport, Emporium, Elkland, Galeton, Westfield,
Genesee, Gaines, Cross Fork, Harrison Valley, Denton Hill State Park,
Tamarack, Kettle Creek State Park, Ole Bull State Park, Lyman Run
State Park, Keeneyville, Stevenson Dam, Cherry Springs State Park and
Keating Summit.

LAT...LON 4200 7715 4154 7762 4154 7767 4150 7767
      4134 7783 4142 7842 4147 7842 4162 7827
      4162 7820 4169 7820 4200 7788
TIME...MOT...LOC 2015Z 278DEG 23KT 4193 7775 4147 7824

JCG
Special weather statement, Jun 21, 4:17 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service State College PA
417 PM EDT Mon Jun 21 2021

PAZ024-212045-
Cambria PA-
417 PM EDT Mon Jun 21 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CAMBRIA COUNTY UNTIL 445
PM EDT...

At 417 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Indiana to near Homer City to Black Lick.
Movement was east at 35 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Vinco, Loretto,
Hastings, Carrolltown, Belsano, Mundys Corner, Colver, Vintondale,
Chest Springs and Saint Francis University.

LAT...LON 4060 7886 4069 7882 4069 7862 4050 7861
      4038 7875 4040 7897
TIME...MOT...LOC 2017Z 272DEG 31KT 4066 7908 4053 7905 4045 7918

Banghoff
Special weather statement, Jun 21, 4:18 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT Mon Jun 21 2021

PAZ042-212045-
Sullivan PA-
418 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
445 PM EDT...

At 418 PM EDT, Doppler radar indicated a strong thunderstorm over
Kettle Creek Gorge, moving northeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Dushore, Laporte, Forksville,
Eagles Mere and Hillsgrove.

LAT...LON 4144 7626 4138 7669 4147 7677 4157 7660
      4155 7632 4144 7625
TIME...MOT...LOC 2018Z 244DEG 21KT 4144 7670

JCG
Special weather statement, Jun 21, 4:18 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service State College PA
418 PM EDT Mon Jun 21 2021

PAZ036-212045-
Franklin PA-
418 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FRANKLIN COUNTY UNTIL
445 PM EDT...

At 418 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving east at 35 mph.

Pea size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Greencastle, Guilford, Fayetteville, Mont
Alto, Marion, Williamson, Quincy, Upton and Penn State Mont Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3979 7784 3988 7782 3994 7747 3983 7746
      3975 7746
TIME...MOT...LOC 2018Z 272DEG 30KT 3984 7774

Banghoff
Special weather statement, Jun 21, 4:21 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
421 PM EDT Mon Jun 21 2021

PAZ019-027-045-049-212045-
Southern Clinton PA-Union PA-Mifflin PA-Southern Centre PA-
421 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN CLINTON...
UNION...MIFFLIN...AND SOUTHERN CENTRE COUNTIES UNTIL 445 PM EDT...

At 421 PM EDT, Doppler radar indicated a strong thunderstorm over
Spring Mills, moving northeast at 30 mph.

Small hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Woodward, Millheim, Aaronsburg, Rebersburg, Spring Mills, Coburn,
Madisonburg, Weikert and Poe Valley State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 7719 4081 7735 4078 7755 4090 7764
      4105 7739
TIME...MOT...LOC 2021Z 239DEG 24KT 4085 7752

Banghoff
Special weather statement, Jun 21, 4:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
424 PM EDT Mon Jun 21 2021

PAZ018-019-212045-
Northern Centre PA-Southern Centre PA-
424 PM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF NORTHERN CENTRE AND
SOUTHERN CENTRE COUNTIES UNTIL 445 PM EDT...

At 424 PM EDT, Doppler radar indicated a strong thunderstorm over
Julian, moving northeast at 45 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bellefonte, Park Forest Village, Stormstown, Milesburg, Snow Shoe,
Clarence, Julian, Black Moshannon State Park, Unionville and
University Park Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4077 7798 4085 7811 4107 7792 4096 7767
TIME...MOT...LOC 2024Z 220DEG 37KT 4087 7798

Banghoff

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:03 PM EDTSpecial Weather StatementCTPJuniata12 min
Jun 20, 8:13 PM EDTSevere Thunderstorm WarningCTPJuniata, Snyder24 min
Jun 20, 8:29 PM EDTSpecial Weather StatementCTPDauphin16 min
Jun 20, 8:35 PM EDTSpecial Weather StatementCTPMcKean25 min
Jun 20, 8:47 PM EDTSpecial Weather StatementCTPDauphin13 min
Jun 20, 9:02 PM EDTSpecial Weather StatementCTPDauphin13 min
Jun 20, 9:16 PM EDTSpecial Weather StatementCTPSchuylkill14 min
Jun 20, 9:23 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill50 min
Jun 20, 9:29 PM EDTAreal Flood AdvisoryCTPLebanon, Schuylkill2 hr
Jun 21, 4:18 AM EDTSpecial Weather StatementCTPWarren42 min
Jun 21, 2:19 PM EDTSpecial Weather StatementCTPWarren41 min
Jun 21, 2:43 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren47 min
Jun 21, 2:55 PM EDTSpecial Weather StatementCTPMcKean35 min
Jun 21, 3:09 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter21 min
Jun 21, 3:14 PM EDTSevere Thunderstorm WarningCTPMcKean31 min
Jun 21, 3:20 PM EDTSpecial Weather StatementCTPClearfield25 min
Jun 21, 3:26 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Warren49 min
Jun 21, 3:35 PM EDTSpecial Weather StatementCTPCentre25 min
Jun 21, 3:55 PM EDTSpecial Weather StatementCTPTioga35 min
Jun 21, 3:58 PM EDTSpecial Weather StatementCTPSnyder32 min
Jun 21, 4:15 PM EDTSpecial Weather StatementCTPCameron, Potter45 min
Jun 21, 4:17 PM EDTSpecial Weather StatementCTPCambria28 min
Jun 21, 4:18 PM EDTSpecial Weather StatementCTPSullivan27 min
Jun 21, 4:18 PM EDTSpecial Weather StatementCTPFranklin27 min
Jun 21, 4:21 PM EDTSpecial Weather StatementCTPUnion24 min
Jun 21, 4:28 PM EDTSevere Thunderstorm WarningCTPCambria47 min
Jun 21, 4:31 PM EDTSpecial Weather StatementCTPLycoming44 min
Jun 21, 4:31 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin59 min
Jun 21, 4:39 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset36 min
Jun 21, 4:43 PM EDTSevere Thunderstorm WarningCTPCentre32 min
Jun 21, 4:45 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga30 min
Jun 21, 4:52 PM EDTSpecial Weather StatementCTPClinton23 min
Jun 21, 4:55 PM EDTSpecial Weather StatementCTPBlair20 min
Jun 21, 4:56 PM EDTSpecial Weather StatementCTPSullivan19 min
Jun 21, 5:05 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York40 min
Jun 21, 5:08 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming37 min
Jun 21, 5:13 PM EDTSpecial Weather StatementCTPBedford, Blair32 min
Jun 21, 5:31 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan, Tioga44 min
Jun 21, 5:41 PM EDTSevere Thunderstorm WarningCTPYork34 min
Jun 21, 5:45 PM EDTSpecial Weather StatementCTPMontour45 min
Jun 21, 5:52 PM EDTSpecial Weather StatementCTPColumbia, Northumberland23 min
Jun 21, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Jun 21, 6:02 PM EDTSpecial Weather StatementCTPDauphin28 min
Jun 21, 6:08 PM EDTSpecial Weather StatementCTPSullivan37 min
Jun 21, 6:15 PM EDTSevere Thunderstorm WarningCTPSullivan15 min
Jun 21, 6:20 PM EDTSpecial Weather StatementCTPSchuylkill25 min
Jun 21, 6:23 PM EDTSpecial Weather StatementCTPSchuylkill37 min
Jun 21, 6:49 PM EDTSpecial Weather StatementCTPSchuylkill26 min
Jun 21, 7:00 PM EDTSpecial Weather StatementCTPSomerset15 min
Jun 21, 7:12 PM EDTSpecial Weather StatementCTPCarbon18 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.